Alert archive / South Dakota / Tornado Warnings in 1997
Tornado Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 14, 1997, 4:22 PM MDT for Meade County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1997, 4:22 PM MDT (22:22 UTC)
- Expired
- Jun 14, 1997, 4:55 PM MDT
- In force
- 33 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties
County Meade County, SD
The radar
The Rapid City radar (KUDX), 50 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 4:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRAP 142222 RRA TORRAP SDC093-142255- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 422 PM MDT SAT JUN 14 1997 * TORNADO WARNING FOR SOUTHWESTERN MEADE COUNTY - WESTERN SOUTH DAKOTA * UNTIL 455 PM MDT * SOME LOCATIONS AFFECTED EAST OF PIEDMONT * AT 420 PM MDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 NORTH-NORTHEAST OF RAPID CITY. THE STORM WAS MOVING EAST AT 10 MPH. LEAVE YOUR MOBILE HOME FOR YOUR D"ESIGNATED STORM SHELTER. IF YOU DO NOT HAVE TIME...GET INTO A DITCH OR RAVINE AWAY FROM THE STRUCTURE. ANDERSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 14, 9:49 AM MDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jun 14, 9:49 AM MDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SOUTH DAKOTA AND NE WYOMING NATIONAL WEATHER SERVICE RAPID CITY SD 950 AM MST SAT JUN 14 1997 STLT SHWS CLDS CLRG FM NW SD...WHILE WTR VAPOR IMAGERY SHWS UPR LOW SPINNING ARND NV-UT AREA AND MSTR INCRG OVR WY AHD OF IT. S/WV TROF MOVG ACRS MT WL PUSH SFC BNDRY TWD AREA AND SERVE AS FOCUS/DYNAMICS FOR AFTN TSTMS. DWPTS WL INCRS AS WELL TO PROVIDE FUEL FOR TSTMS. TEMPS WRMG RAPIDLY THIS MRNG SO WL UPDATE ZONES FOR HIGHS. .UNR...NONE. ANDERSON
In the hours before
Special weather statement, Jun 14, 11:06 AM MDT, 5 hours 16 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-220600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT SAT JUN 14 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM THE THUNDERSTORMS. DISCUSSION... A COLD FRONT OVER CENTRAL MONTANA WILL MOVE INTO WESTERN NORTH DAKOTA AND WYOMING THIS AFTERNOON...AND THROUGH WESTERN SOUTH DAKOTA TONIGHT. INCREASING MOISTURE FROM THE SOUTH WILL PROVIDE THE FUEL NECESSARY FOR THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF THE FRONT. ANDERSON
Special weather statement, Jun 14, 11:10 AM MDT, 5 hours 12 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-220600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT SAT JUN 14 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM THE THUNDERSTORMS. DISCUSSION... A COLD FRONT OVER CENTRAL MONTANA WILL MOVE INTO WESTERN NORTH DAKOTA AND WYOMING THIS AFTERNOON...AND THROUGH WESTERN SOUTH DAKOTA TONIGHT. INCREASING MOISTURE FROM THE SOUTH WILL PROVIDE THE FUEL NECESSARY FOR THUNDERSTORMS...WHICH WILL DEVELOP AHEAD OF THE FRONT. ANDERSON
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:28 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 32 min |
| Jun 14, 3:43 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 47 min |
| Jun 14, 4:18 PM MDT | Flash Flood Warning | UNR | Meade | 5 hr |
| Jun 14, 4:50 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 50 min |
| Jun 14, 4:53 PM MDT | Tornado Warning | UNR | Meade, Pennington | 32 min |
| Jun 14, 5:27 PM MDT | Tornado Warning | UNR | Meade, Pennington | 33 min |
| Jun 14, 5:38 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 32 min |
| Jun 14, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 46 min |
Nearby
Tornado Warnings in South Dakota, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.